Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 243, NWS Twin Cities, MN

August 3, 2022Chippewa County, Dunn County, Eau Claire County, Wisconsin

NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 3, 2022, 1:39 AM CDT for Chippewa County, Dunn County, Eau Claire County, Wisconsin. It was in force for 56 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2022, 1:39 AM CDT (06:39 UTC)
Expired
Aug 3, 2022, 2:35 AM CDT
In force
56 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Chippewa County, WI, Dunn County, WI, Eau Claire County, WI

The radar

The La Crosse radar (KARX), 121 km from the middle of the area, began a volume at 06:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 2:05 AM CDTTSTM WND DMG2 Ese Tilden, WITREES DOWN. TIME ESTIMATED.
Aug 3, 2:30 AM CDTTSTM WND DMGEau Claire, WI15 INCH DIAMETER TREE DOWN IN NORTH EAU CLAIRE. OTHER DOWNED TREES OF VARIOUS SIZE. TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 2, 8:03 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 6.7 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2022-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5443 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2022-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5443 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1281 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
313 m²/s²
Significant tornado parameter
5.3
Supercell composite
30.8

Open this sounding in Storm Lab

The text

As transmitted.

163 
WUUS53 KMPX 030639
SVRMPX
WIC017-033-035-030745-
/O.NEW.KMPX.SV.W.0243.220803T0639Z-220803T0745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
139 AM CDT Wed Aug 3 2022

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Eastern Dunn County in west central Wisconsin...
  Chippewa County in west central Wisconsin...
  Eau Claire County in west central Wisconsin...

* Until 245 AM CDT.

* At 138 AM CDT, a severe thunderstorm was located over Elk Mound, or
  9 miles west of Eau Claire, moving east at 50 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Lake Hallie around 145 AM CDT.
  Chippewa Falls and Altoona around 150 AM CDT.
  Eau Claire and Lake Wissota around 155 AM CDT.
  Cadott around 210 AM CDT.
  Boyd around 215 AM CDT.
  Stanley around 220 AM CDT.

Other locations impacted by this severe thunderstorm include
Caryville, Holcombe, Tilden, Otter Lake, Jim Falls, Allen, Sand
Creek, Chippewa Moraine State Rec Area, Brackett and Lake Eau Claire
County Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4468 9179 4519 9184 4527 9093 4464 9092
TIME...MOT...LOC 0638Z 259DEG 44KT 4484 9165 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Borghoff
4 follow-up statements
704 
WWUS53 KMPX 030657
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
157 AM CDT Wed Aug 3 2022

WIC017-033-035-030745-
/O.CON.KMPX.SV.W.0243.000000T0000Z-220803T0745Z/
Dunn WI-Chippewa WI-Eau Claire WI-
157 AM CDT Wed Aug 3 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM CDT
FOR EASTERN DUNN...CHIPPEWA AND EAU CLAIRE COUNTIES...

At 157 AM CDT, severe thunderstorms were located along a line
extending from 9 miles northeast of Bloomer to Lake Wissota to 5
miles south of Fall Creek, moving east at 50 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Augusta and Cadott around 205 AM CDT.
  Cornell around 210 AM CDT.
  Boyd around 215 AM CDT.
  Stanley around 220 AM CDT.

Other locations impacted by these severe thunderstorms include
Caryville, Holcombe, Tilden, Otter Lake, Jim Falls, Sand Creek,
Chippewa Moraine State Rec Area, Brackett, Lake Eau Claire County
Park and Rock Falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4468 9169 4520 9177 4527 9093 4464 9092
TIME...MOT...LOC 0657Z 255DEG 44KT 4520 9137 4493 9134 4468 9127 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Borghoff
857 
WWUS53 KMPX 030706
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
206 AM CDT Wed Aug 3 2022

WIC033-030716-
/O.CAN.KMPX.SV.W.0243.000000T0000Z-220803T0745Z/
Dunn WI-
206 AM CDT Wed Aug 3 2022

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN DUNN COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
west central Wisconsin.

LAT...LON 4467 9144 4521 9165 4527 9093 4464 9092
TIME...MOT...LOC 0706Z 259DEG 44KT 4522 9122 4495 9119 4470 9112 

$$

WIC017-035-030745-
/O.CON.KMPX.SV.W.0243.000000T0000Z-220803T0745Z/
Chippewa WI-Eau Claire WI-
206 AM CDT Wed Aug 3 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM CDT
FOR CHIPPEWA AND NORTHERN EAU CLAIRE COUNTIES...

At 206 AM CDT, severe thunderstorms were located along a line
extending from 5 miles northwest of Cornell to Cadott to Augusta,
moving east at 50 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Cornell around 210 AM CDT.
  Boyd around 215 AM CDT.
  Stanley around 220 AM CDT.

Other locations impacted by these severe thunderstorms include
Brackett, Holcombe, Tilden, Lake Eau Claire County Park, Bateman,
Ludington, Eau Claire Airport, Otter Lake, Jim Falls and Eagleton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
the Twin Cities.

&&

LAT...LON 4467 9144 4521 9165 4527 9093 4464 9092
TIME...MOT...LOC 0706Z 259DEG 44KT 4522 9122 4495 9119 4470 9112 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Borghoff
048 
WWUS53 KMPX 030720
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
220 AM CDT Wed Aug 3 2022

WIC017-035-030745-
/O.CON.KMPX.SV.W.0243.000000T0000Z-220803T0745Z/
Chippewa WI-Eau Claire WI-
220 AM CDT Wed Aug 3 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM CDT
FOR CHIPPEWA AND NORTHEASTERN EAU CLAIRE COUNTIES...

At 220 AM CDT, severe thunderstorms were located along a line
extending from 6 miles southwest of Sheldon to near Stanley to 8
miles north of Fairchild, moving east at 50 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe thunderstorms will remain over mainly rural areas of
Chippewa and northeastern Eau Claire Counties, including the
following locations... Holcombe, Lake Eau Claire County Park,
Bateman, Ludington, Otter Lake, Jim Falls, Eagleton and Chippewa
Moraine State Rec Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
the Twin Cities.

&&

LAT...LON 4467 9137 4480 9127 4522 9150 4527 9093
      4464 9092
TIME...MOT...LOC 0720Z 258DEG 44KT 4524 9104 4498 9098 4473 9091 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Borghoff
327 
WWUS53 KMPX 030735
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
235 AM CDT Wed Aug 3 2022

WIC017-035-030744-
/O.CAN.KMPX.SV.W.0243.000000T0000Z-220803T0745Z/
Chippewa WI-Eau Claire WI-
235 AM CDT Wed Aug 3 2022

...THE SEVERE THUNDERSTORM WARNING FOR CHIPPEWA AND NORTHEASTERN EAU
CLAIRE COUNTIES IS CANCELLED...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
west central Wisconsin.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
the Twin Cities.

LAT...LON 4467 9137 4480 9127 4522 9150 4527 9093
      4464 9092
TIME...MOT...LOC 0733Z 259DEG 44KT 4527 9080 4501 9074 4476 9067 

$$

Borghoff

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 12:36 AM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, Aug 3, 12:36 AM CDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1236 AM CDT Wed Aug 3 2022

.DISCUSSION...(This evening through Tuesday)
Issued at 247 PM CDT Tue Aug 2 2022

KEY MESSAGES: (optional)

- Heat index values of 100-105 into this evening

- Scattered thunderstorms expected tonight, some of which may be
  severe.

TODAY/TONIGHT:
The forecast for excessive heat remains on track as wide spread heat
index values of 100-105 are already present across much of the areas
under an Excessive Heat Warning/Heat Advisory. A few sites with
values above 110 can't be ruled out where dew points locally rise
into the upper 70s. Thunderstorm this afternoon is expected to
continue to remain limited to far northern Minnesota and Wisconsin,
as 700 mb temperatures around 14C maintain a strong cap over central
Minnesota and points south. There is a very low (~10%) chance of a
few isolated thunderstorms breaking the cap late this afternoon and
evening across western Wisconsin where the cap is weaker. A
conditional severe weather threat exists IF any storms can fire over
western Wisconsin, with very large hail and damaging wind gusts the
potential hazards. Better chances for showers and thunderstorms come
late tonight through the overnight hours, when stronger forcing aloft
arrives from the west. These overnight storms will most likely remain
elevated, meaning they will not be able to tap into the favorable
surface-based environment for severe weather. However, enough mid-
level CAPE and shear is present to possible generate a few stronger
clusters of storms, and maybe a few isolated instances of hail and
gusty winds overnight. Rainfall amounts will be very spotty owing to
the isolated to scattered nature of any storm tonight. Localized
rainfall amounts in excess of 1" are possible wherever thunderstorms
occur, but most other areas will likely see either less than 0.1" or
nothing at all.

WEDNESDAY-FRIDAY:
Northwest flow develops Wednesday behind a front which will lead to
drier dewpoints and cooler temperatures, although highs will likely
still end up in the mid to upper 80s across much of eastern Minnesota
and western Wisconsin. Southerly flow returns Thursday, but
temperatures won't really peak until Friday when the thermal ridge
axis moves overhead. Highs on Thursday will mostly remain in the mid
to upper 80s, but widespread low to mid 90s look likely Friday
afternoon. If dew point values can reach the upper 60s to low 70s,
Heat Advisories may be needed for portions of the area.

THIS WEEKEND:
A cold front will move through the Upper Midwest during the late
Friday to Sunday timeframe, with deterministic models and ensemble
still exhibiting quite a bit of spread regarding its timing. Showers
and thunderstorms are likely with the frontal passage, and the entire
area looks to have at least a decent chance for beneficial rainfall
amounts of half an inch or more. Daily temepratures will depend on
the timing of the front and precipitation. The NBM averaged values
show high temperatures in the 70s to low 80s, but a day or two of
below-normal temperatures is possible with cloudy skies during the
afternoon.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1231 AM CDT Wed Aug 3 2022

Steady SHRA with embedded TS will occur across most of
central/southern Mn and into west central Wi through 9z. The
strongest storms with IFR vsby/svr winds will occur near the Wi/Mn
border before 630z. Otherwise, TS will slowly diminish by 12z with
some VCTS continuing around KEAU. Cigs will remain VFR with some
MVFR/IFR temporarily in heavier TS. Variable winds will become NW and
become gusty after 12-15z.

KMSP...

VCTS thru 7z, with mainly SHRA before 9z. There could be an isolated
TS before 9z, but not likely. Cigs will remain VFR with some MVFR
vsby in heavier SHRA. After 12z, VFR conditions with W/NW winds at
15g22kt.

/OUTLOOK FOR KMSP/

Thu...VFR. Wind SE 5-10 kts.
Fri...VFR. Wind S 10-15G25 kts.
Sat...VFR. Wind W 5-10 kts becoming NW.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...ETA
AVIATION...JLT
Hazardous weather outlook, Aug 2, 9:00 PM CDT, 4 hours 39 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Twin Cities/Chanhassen MN
900 PM CDT Tue Aug 2 2022

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
040200-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
900 PM CDT Tue Aug 2 2022

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

There is a chance of thunderstorms tonight. A few storms may be
severe. The main hazards are large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

Borghoff

In the hours before

Local storm report, Aug 3, 12:18 AM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1218 AM CDT WED AUG 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 AM     TSTM WND GST     2 SW EDEN PRAIRIE       44.83N 93.47W
08/03/2022  M55 MPH          HENNEPIN           MN   ASOS

            ASOS STATION KFCM EDEN PRAIRIE AP.

&&
Local storm report, Aug 3, 12:33 AM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1233 AM CDT WED AUG 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1223 AM     TSTM WND GST     2 E RICHFIELD           44.88N 93.23W
08/03/2022  M62 MPH          HENNEPIN           MN   ASOS

            ASOS STATION KMSP MINNEAPOLIS-ST. PAUL AP.

&&

BORGHOFF
Local storm report, Aug 3, 12:44 AM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1244 AM CDT WED AUG 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     TSTM WND GST     1 SSW BLOOMINGTON       44.81N 93.31W
08/03/2022  M67 MPH          HENNEPIN           MN   TRAINED SPOTTER

&&

BORGHOFF
Local storm report, Aug 3, 12:52 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1252 AM CDT WED AUG 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     TSTM WND DMG     3 SW MINNEAPOLIS        44.95N 93.30W
08/03/2022                   HENNEPIN           MN   PUBLIC

            TREE BRANCHES DOWN ON HENNEPIN AVE IN UPTOWN
            MINNEAPOLIS. TIME ESTIMATED.

&&

BORGHOFF
Local storm report, Aug 3, 1:12 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
112 AM CDT WED AUG 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     TSTM WND GST     6 E MIESVILLE           44.60N 92.70W
08/03/2022  M62 MPH          GOODHUE            MN   DEPT OF HIGHWAYS

            MNDOT WIND SENSOR NEAR RED WING.

&&

JLT
Local storm report, Aug 3, 1:33 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
133 AM CDT WED AUG 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     TSTM WND DMG     LITTLE CANADA           45.02N 93.08W
08/03/2022                   RAMSEY             MN   PUBLIC

            TREES DOWN IN A MOBILE HOME PARK. TIME
            ESTIMATED.

&&

BORGHOFF

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 9:47 PM CDTSevere Thunderstorm WarningMPXBarron, Polk, Rusk43 min
Aug 2, 10:09 PM CDTSevere Thunderstorm WarningMPXRusk36 min
Aug 2, 10:31 PM CDTSpecial Weather StatementMPXBarron, Rusk44 min
Aug 2, 11:17 PM CDTSpecial Weather StatementMPXChippewa, Rusk43 min
Aug 2, 11:35 PM CDTSpecial Weather StatementMPXRusk85 min
Aug 3, 12:29 AM CDTSevere Thunderstorm WarningMPXPierce, Saint Croix46 min
Aug 3, 1:05 AM CDTSevere Thunderstorm WarningMPXDunn, Pierce, Saint Croix40 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.